Volcanic Ashfall, South Big Island
- When
- June 13, 11:01 AM HST to June 14, 11:15 AM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 13, 10:11 AM HST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 1011 AM HST Wed Jun 13 2018 .SYNOPSIS... Moderate trade winds over the islands will slowly ease in the next few days as a series of mid latitude frontal systems passing far northwest of the islands will nudge a surface ridge toward the state. Clouds and showers will still favor windward and mauka locations, though interior and lee sections of the islands may see more clouds and showers during the afternoon as the light trade wind and sea breeze weather pattern takes hold. && .DISCUSSION... A surface high about 1200 miles NE of the islands is maintaining predominantly gentle trades across the state this morning, with only a couple of observation sites still in the breezy category. Over the next few days, the high will move even farther away to the northeast, with a ridge extending from the high to just NW of the islands. The ridge will be weaker and pushed much closer to the islands than usual for mid-June, as a series of weather systems pass to the NW of the islands. This will mean a prolonged period of lighter-than-normal trades, with daytime onshore flow and nighttime offshore flow becoming more dominant. The ridge gets even weaker early next week, with the background flow getting even weaker. At this point, land-and-sea breeze circulations will be dominant statewide. The GFS holds out some hope that about a week from today, locally breezy trades will return, but the ECMWF looks less promising. Models maintain relatively warm mid-level temperatures through the period which will limit instability, but show some increase in PW and surface dewpoints later in the weekend and into next week, suggesting that afternoon clouds and showers may increase in coverage and intensity during that time. && .AVIATION... Trade winds are starting to weaken, but remain strong enough to support clouds and showers focused over the windward and mauka areas. Brief MVFR conditions are possible, but overall expect VFR conditions will prevails. No AIRMETS are in effect at this time, and none are expected today. Continued volcanic activity on the Big Island will produce areas of MVFR visibility due to volcanic haze and emissions near and southwest of Kilauea/Halemaumau Crater and the East Rift Zone. Hazy conditions will also occur over much of the leeward Big Island, although VFR visibility is expected to prevail. Note that volcanic emissions may spread across additional parts of the Big Island later this week as a weaker trade wind weather pattern becomes established, which may lead to alternating local afternoon sea breezes and nighttime land breezes. && .MARINE... High pressure northeast of the state will gradually begin to weaken as a series of approaching fronts erode the accompanying ridge. Light to moderate trade winds will continue today, but they will ease and begin to veer toward the ESE direction Thursday. Winds will continue to be light and out of the E to SE direction through the weekend. Background south swell will continue to provide small surf to south facing shores through today. A new small long period south swell will give a bump to south shore surf Thursday, with a slightly larger south swell arriving Friday evening and lingering into the weekend. This late week/weekend swell could possibly approach the High Surf Advisory threshold. Small northwest swells will continue through Thursday. A pair of moderate northwest and west-northwest swells will build Thursday night and Friday, then linger through the weekend. Kauai's north and west facing shores will see surf heights approaching the 8-12 foot range. However, due to the swell's westerly component and swell blockage from the island of Kauai, Oahu and Maui county will experience smaller surf. Typical short period trade wind swell can be expected along east facing shores before trending down late week through the weekend as the trades ease. East Pacific tropical cyclones will also send a series of small longer period east swells toward the islands through the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && R Ballard/M Ballard/Kino/Morrison
Special Weather Statement National Weather Service Honolulu HI 1101 AM HST Wed Jun 13 2018 HIZ024-025-142115- South Big Island-Big Island North and East- 1101 AM HST Wed Jun 13 2018 ...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO... Web cams indicate occasional small bursts of volcanic ash continue to emanate from Halemaumau Crater. Low level trade winds will push ash toward the southwest, and any ash fallout will likely occur over the Kau District and Highway 11 southwest of the town of Volcano. This includes the communities of Pahala, Wood Valley, Naalehu and Hawaiian Oceanview Estates. With winds continuing to spread ash in the same direction, repeated eruptions will lead to a heavier buildup of ash. In addition, any ash deposited over the last several days will likely be picked up by local winds, contributing to dusty conditions. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. Pele's hair and other lightweight volcanic glass particles from a high fountaining fissure in Leilani Estates are being carried downwind. These volcanic particles can cause skin and eye irritation similar to volcanic ash, so avoid exposure. Pele's hair can scratch glass and car finishes. Use plenty of water to rinse Pele's hair off vehicles and avoid using windshield wipers. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Donaldson
8 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755812, 755813, 755816, 755817, 755818, 755819, 755844, 755845.